Propylene glycol toxicity associated with lorazepam infusion in a patient receiving continuous veno-venous hemofiltration with dialysis

Anesth Analg. 2002 Jun;94(6):1583-5, table of contents. doi: 10.1097/00000539-200206000-00039.

Abstract

We report a case of toxicity from the drug solvent propylene glycol resulting from prolonged, large-dose lorazepam infusion. The case is unusual in that toxicity developed during continuous veno-venous hemofiltration with dialysis, a renal replacement therapy that should been have been effective at eliminating the chemical and its metabolites.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Fatal Outcome
  • GABA Modulators / adverse effects*
  • GABA Modulators / blood
  • Hemofiltration / adverse effects*
  • Humans
  • Kidney Transplantation
  • Lorazepam / adverse effects*
  • Lorazepam / blood
  • Male
  • Molecular Weight
  • Multiple Organ Failure / etiology
  • Pancreatitis / chemically induced
  • Pancreatitis / pathology
  • Propylene Glycol / adverse effects*
  • Propylene Glycol / blood
  • Renal Dialysis / adverse effects*
  • Solvents

Substances

  • GABA Modulators
  • Solvents
  • Propylene Glycol
  • Lorazepam